Florida, 2007

Hail and Damaging Winds in Florida, June 30, 2007

June 30, 2007 · NWS TAE · 5 events in 2 counties and zones

Large hail and damaging winds affected the Tallahassee area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Large hail and damaging winds affected the Tallahassee area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 30, 9:15 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 30, 9:15 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1015 AM EDT SAT JUN 30 2007

.DISCUSSION...
THE 12 UTC REGIONAL SURFACE ANALYSIS SHOWS A HIGH PRESSURE RIDGE
FROM THE WEST ATLANTIC...THROUGH SOUTH GEORGIA...THEN EXTENDING
WESTWARD AND NORTHWESTWARD INTO ARKANSAS. A WAVY STATIONARY FRONT
EXTENDS FROM THE KANSAS-OKLAHOMA BORDER TO VIRGINIA...BUT SHOULD
HAVE NO IMPACT ON OUR WEATHER TODAY. ALONG THE AFOREMENTIONED
RIDGE AXIS THERE IS A 1018 MB HIGH CENTERED AT DOTHAN ALABAMA AND
ANOTHER 1018 MB HIGH CENTERED AT VALDOSTA GEORGIA. A LOCAL
TELEVISION METEOROLOGIST POINTED OUT A SUBTLE WIND SHIFT BETWEEN
THESE TWO HIGHS...WITH NORTHWEST WINDS WEST OF THIS SMALL SCALE
TROUGH AND SOUTHWEST WINDS EAST OF THIS FEATURE. THE 06 UTC NAM
HAS THIS FEATURE AND DOES GENERATE SOME SCATTERED DEEP MOIST
CONVECTION IN SOUTH GEORGIA AND SOUTH ALABAMA EARLY THIS
AFTERNOON...BUT IT IS UNCLEAR TO ME WHETHER OR NOT IT IS
ASSOCIATED DIRECTLY WITH THIS TROUGH AS THE SURFACE CONVERGENCE IS
PREDICTED TO BE VERY WEAK.

TRYING TO TYPE THE SEA BREEZE REGIME TODAY (WHICH IS IMPORTANT IN
MAKING A GOOD POP FORECAST) IS TRICKY AS THERE IS CONFLICTING
INFORMATION. OUR 12 UTC KTAE SOUNDING SHOWED LIGHT NORTHWEST FLOW (AROUND
5 KT) FROM 1000-700 MB...BUT OUR LOCAL VAD WIND PROFILES INDICATE
A NORTH TO NORTHWEST FLOW OF 10 TO 15 KNOTS. THERE ARE DIFFERENCES
IN CLIMATOLOGY BETWEEN THESE 2 REGIMES (LIGHT VS. STRONG). LIGHT
NORTHWEST FLOW USUALLY RESULTS IN MOST OF THE RAIN OCCURRING SOUTH
OF I-10 AS THE FLOW PINS THE SEA BREEZE FRONT CLOSE TO THE COAST.
THE STRONGER NORTHWEST FLOW TENDS TO RESULT IN MOST OF THE RAIN
DEVELOPING IN SOUTH GEORGIA AND ALABAMA...AND ACROSS NORTH
FLORIDA (AROUND CROSS CITY AND MAYO). IT IS HARD TO IGNORE THE
VAD WIND PROFILES AND MODEL FORECASTS IN THIS CASE...SO WE THINK
THE NORTHWEST FLOW OF 10 TO 15 KNOTS IS MORE ACCURATE. THE
MODIFIED 12 UTC KTAE SOUNDING (WITH A SURFACE TEMP/DEWPOINT OF
95/68) SHOWS A LOT OF DRY AIR ABOVE 750 MB. THE MLCAPE IS 2600
J/KG. THE 06 UTC NUMERICAL GUIDANCE DID NOT INITIALIZE THIS DRY
MID-UPPER TROPOSPHERIC AIR VERY WELL...AS THEY APPEAR TOO MOIST.
THIS DRIER AIR ALOFT SHOULD PREVENT WIDESPREAD DEEP MOIST
CONVECTION. WITH NO LARGE SCALE Q-G FORCING...THE TRIGGERS FOR
DEEP MOIST CONVECTION WILL LIKELY COME FROM THE SEA BREEZE
FRONT...AND POSSIBLY THE WEAK SURFACE TROUGH IN SOUTH GEORGIA. THE
EARLY MORNING FORECAST PACKAGE HAS A POP OF 40 PERCENT FOR OUR
WHOLE AREA...WHICH IS CLOSE TO CLIMATOLOGY. WE DO NOT HAVE ENOUGH
CONFIDENCE TO CHANGE THIS FORECAST...EVEN THOUGH THE 06 UTC GFS
MOS POP WAS GENERALLY A LITTLE LOWER AT 20 TO 30 PERCENT. IN
FACT...WE DO NOT PLAN TO MAKE ANY BIG CHANGES TO THE FORECAST
PACKAGE. WE DID NOTICE THAT THERE IS A WET MICROBURST POTENTIAL
TODAY DUE TO THE STEEP THETA-E GRADIENT FROM THE SURFACE TO
550 MB...YIELDING A MDPI OF 2.5 (WELL ABOVE THE 1.0 THRESHOLD).

&&

.AVIATION...
PREVAILING VFR CONDITIONS THROUGH THE FORECAST PERIOD. EACH TAF
SITE HAS TEMPO GROUPS TIMED FOR LATE MORNING/AFTERNOON CONVECTION.
EXPECT CLEARING AFTER SUNSET WITH VFR CONDITIONS OVERNIGHT.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GMZ750...NONE.
GMZ755...NONE.
GMZ770...NONE.
GMZ775...NONE.

&&

AVIATION...BARRY
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Jun 30, 12:13 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
113 PM EDT SAT JUN 30 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-011200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
113 PM EDT SAT JUN 30 2007 /1213 PM CDT SAT JUN 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
A GREATER NUMBER OF STORMS THAN NORMAL WILL BE CAPABLE OF
PRODUCING WIND GUSTS NEAR 40 MPH. A FEW STORMS COULD EVEN BRIEFLY
REACH SEVERE LEVELS...CAPABLE OF PRODUCING WIND GUSTS NEAR 60 MPH
AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A WEAK COLD FRONT WILL DROP INTO THE SOUTHEAST ON SUNDAY AND STALL
ACROSS THE REGION ON MONDAY. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH THE STALLED FRONTAL BOUNDARY. SOME
OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SOME LOCALLY
HEAVY RAINFALL...ESPECIALLY ON MONDAY AFTERNOON. THE FRONT WILL
DISSIPATE ON TUESDAY...BUT LINGERING MOISTURE WILL ALLOW FOR
SCATTERED SHOWERS AND THUNDERSTORMS TO REMAIN IN THE FORECAST
THROUGH THE REST OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, Jun 30, 1:45 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 PM EDT SAT JUN 30 2007

FLZ012-301915-
BAY-
145 PM CDT SAT JUN 30 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WESTERN BAY COUNTY...

* UNTIL 215 PM CDT

AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF UPPER GRAND LAGOON...OR 16
MILES NORTHWEST OF LYNN HAVEN...MOVING EAST AT 10 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

8-JAMSKI

The radar

The Tallahassee radar (KTLH), 12 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Leon

When
June 30, 1:50 PM EST
Where
Leon County, 3 mi NE of Tallahassee
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.481, -84.244

Quarter size hail was reported at the intersection of Miccosukee Road and Capital Circle NE.

Hail, Leon

When
June 30, 1:50 PM EST to 1:55 PM EST
Where
Leon County, 1 mi E of Tallahassee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.450, -84.263

Penny size hail was reported at the Governor Square Mall.

Hail, Leon

When
June 30, 1:50 PM EST
Where
Leon County, 2 mi NE of Tallahassee
Measured
0.88 in hail
Reported by
Public
Coordinates
30.470, -84.256

Nickel size hail reported near the Tallahassee Memorial Hospital.

Thunderstorm Wind, Leon

When
June 30, 1:50 PM EST to 1:52 PM EST
Where
Leon County, 1 mi NNE of Tallahassee
Measured
55 kt (63 mph) estimated gust
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
30.463, -84.274

Numerous trees were blown down in the Woodgate subdivision and damaged 13 homes. About 8,000 customers lost power when trees fell on power lines.

Thunderstorm Wind, Wakulla

When
June 30, 2:50 PM EST
Where
Wakulla County, 5 mi W of Hilliardville
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
30.280, -84.484

A few downed trees were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37801, 37802, 37803, 37804, 37805.